Missouri, 2005

Drought in Missouri, December 21 to 31, 2005

December 21 to 31, 2005 · NWS SGF · 2 events in 2 counties and zones

2 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 20, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 20, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CST TUE DEC 20 2005

.DISCUSSION...
THE MISSOURI OZARKS AND SOUTHEAST KANSAS HAVE BEEN SOCKED IN BY
STRATUS COVER ALL DAY LONG IN RESPONSE TO A POSITIVELY TILTED
SHORTWAVE TROUGH SWINGING ACROSS SOUTHWESTERN MISSOURI. VISIBLE
SATELLITE TRENDS INDICATE THE CLEARING LINE HAS STALLED...AND LITTLE
MOVEMENT IS EXPECTED THROUGH THE EARLY MORNING HOURS. WATER VAPOR
IMAGERY DEPICTS A BUILDING RIDGE ACROSS THE WESTERN UNITED
STATES...AS TWO CYCLONES CHURN OFF THE PACIFIC COAST.

SHORT TERM (TONIGHT THRU THURS NIGHT)...
FORECAST CONCERN FOR TODAY INVOLVED DETERIORATING CONDITIONS ACROSS
THE OZARKS. THROUGHOUT THE DAY...HAZE FORMED OVER MUCH OF
SOUTHWESTERN MISSOURI AND CEILINGS DROPPED TO NEAR 1KFT. ETA 12 AND
BUFKIT SOUNDINGS AND RH PLOTS...AS WELL AS CURRENT SATELLITE
TRENDS...INDICATE THE STRATUS DECK AND ASSOCIATED POOL OF MOISTURE
ARE NOT GOING ANYWHERE FAST. WARM AIR ADVECTION AND SLIGHT
ISENTROPIC UPGLIDE WILL ALSO CONTINUE TO FEED THE CURRENT CONDITIONS
WELL INTO THE OVERNIGHT PERIOD. THEREFORE...HAVE INCLUDED PATCHY
FREEZING FOG INTO THE GRIDS FROM 06 TO 12Z. BEST THOUGHTS AT THIS
TIME ARE THAT THE CLOUD COVER WILL FINALLY BEGIN TO PUSH OUT OF THE
AREA BY LATE MORNING/EARLY AFTERNOON ON WEDNESDAY. GIVEN THE STRATUS
SITUATION TONIGHT AND THE FIRST HALF OF THE DAY TOMORROW...NUDGED
MIN TEMPS SLIGHTLY UPWARD TONIGHT AND HIGH TEMPS FOR WED DOWNWARD.

FOR THE REMAINDER OF THE SHORT TERM PERIOD...A FEW UPPER LEVEL
RIPPLES EMBEDDED IN NORTHWESTERLY FLOW WILL PASS THROUGH THE
AREA...BUT THE REGION LOOKS TO BE TOO DRY FOR PRECIP. ALSO DECIDED
TO TREND DAYTIME MAX TEMPS FOR THURS DOWNWARD A DEGREE OR
TWO...AS THE LOW LEVEL WARM AIR ADVECTION MIGHT NOT BE QUITE AS
STRONG AS PREVIOUSLY PROGGED.

SCHULTZ

LONG TERM (FRIDAY THRU TUESDAY)...
NO PLANS TO CHANGE COURSE WITH THE EXTENDED GRIDS THIS MORNING.
MEDIUM RANGE MODELS REMAIN IN EXCELLENT AGREEMENT ON THE LARGE SCALE
PATTERN AS A WHOLE...HOWEVER IT APPEARS AS THOUGH OUR CWA WILL BE ON
THE CUSP OF A WAVERING BAROCLINIC ZONE AS SHORTWAVES DROP DOWN THE
BACKSIDE OF THE MEAN EASTERN LONGWAVE TROUGH AT ABOUT 2 DAY
INTERVALS.

SHOTS OF WARM AIR ADVECTION AHEAD OF EACH WAVE WILL SEND TEMPS ABOVE
AVERAGE FOLLOWED BY COOL DOWNS TO NEAR/SLIGHTLY BELOW AVERAGE IN
THEIR WAKE. TIMING OF THE INDIVIDUAL WAVES DOES VARY SOME BY MODEL
AND THAT LEADS TO UNCERTAINTY IN TEMPERATURE FORECASTS. HAVE TRENDED
TEMPS DOWN SOME OVER THE WEEKEND...BUT STILL WELL ABOVE MEX GUIDANCE
AS THE GFS AND ITS ENSEMBLES ARE A BIT OF A WEST OUTLIER. IF ECMWF
VERIFIES THEN SATURDAY WOULD BE THE COLDEST DAY FOLLOWED BY A BIG
WARM UP SUNDAY...BUT CONFIDENCE IS LOW SO A BLENDED SOLUTION SEEMS
TO BE THE BEST COURSE OF ACTION AT THIS TIME.

HAVE KEPT POPS ON THE LOWER END OF THINGS AS THE MAJORITY OF THE
MEDIUM RANGE MODELS ARE KEEPING THE MAIN STORM TRACK NORTHEAST OF
OUR CWA...WHICH IS NOT A FAVORABLE TRACK FOR A NW FLOW SYSTEM TO
PRODUCE MEASURABLE PRECIP THIS TIME OF YEAR. HAVING SAID THAT...THE
GFS TREND HAS BEEN TOWARD A MORE WESTWARD AND VIGOROUS STORM TRACK
OVER THE WEEKEND WHICH...IF IT PANNED OUT...WOULD BE A WETTER (AND
WHO KNOWS MAYBE WHITER SCENARIO) FOR US. GIVEN THAT THE GFS ISNT
PLAYING NICELY WITH THE OTHER MEDIUM RANGE MODEL DECIDED NOT GOING
TO LEND TOO MUCH WEIGHT TO ITS SOLUTION YET. SOMETHING FOR THOSE
DREAMING OF A WHITE SUNDAY TO HANG THEIR HAT I SUPPOSE...

IZZI
&&

.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...STRATUS OVER THE REGION CONTINUES TO
PRODUCE GENERALLY MVFR OR VFR CEILINGS WITH THE EXCEPTION OF SOME
HIGHER ELEVATIONS OF THE OZARKS INCLUDING THE KSGF TERMINAL. LOW
LEVEL MOISTURE REMAINS TRAPPED UNDER WHAT WILL BE A STRENGTHENING
INVERSION DUE TO SUBSIDENCE OVERNIGHT IN THE WAKE OF THE PASSAGE OF
AN UPPER LEVEL TROUGH. WILL GENERALLY GO WITH PERSISTENCE IN THE
FIRST FEW HOURS OF THE FORECAST...WITH CONDITIONAL CLIMATOLOGY
TOWARD MORNING WHICH WOULD LOWER CEILINGS AND VISIBILITY SLIGHTLY.
STRATUS MAY BECOME QUITE THIN LATE TONIGHT...ESPECIALLY NORTH OF
I-44. IN ANY AREAS THAT CAN CLEAR...RADIATIONAL COOLING WILL LIKELY
LEAD TO FOG...SO NEXT SHIFT WILL NEED TO WATCH CLOUD TRENDS
CLOSELY.  DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Dec 20, 12:40 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CST TUE DEC 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1240 PM CST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHULTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, McDonald

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
McDonald forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Severe drought developed in far southwest Missouri resulting in very dry soil conditions and low river levels. Many rivers, streams and creeks were running well below normal with some near or at record low levels. Small ponds and stock ponds were well below normal.

Drought, Newton

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Newton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Severe drought developed in far southwest Missouri resulting in very dry soil conditions and low river levels. Many rivers, streams and creeks were running well below normal with some near or at record low levels. Small ponds and stock ponds were well below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482536, 5482537.